Featured Research

from universities, journals, and other organizations

Bone Deterioration Linked To Potent AIDS Drugs

Date:
May 5, 2000
Source:
Washington University In St. Louis
Summary:
Researchers are tacking on bone deterioration to the list of hazards associated with potent AIDS medications. However, they consider it a small trade-off for the dramatic cut in death rates among AIDS patients taking these drugs.

Researchers are tacking on bone deterioration to the list of hazards associated with potent AIDS medications. However, they consider it a small trade-off for the dramatic cut in death rates among AIDS patients taking these drugs.

Related Articles


Reporting in the March 10, 2000, issue of AIDS, Pablo Tebas, M.D., assistant professor of medicine in the infectious diseases division at Washington University School of Medicine in St. Louis, says that protease inhibitors appear to leach minerals from the bones of some HIV patients.

In a study of HIV-infected men who underwent bone scans, Tebas found that the probability that patients on highly active antiretroviral therapy (HAART) involving protease inhibitors would have a condition called osteopenia was double that for patients who were not taking the inhibitors. Both osteopenia and osteoporosis weaken bones by reducing bone mass and increasing the risk of subsequent fractures. Osteopenia leaches minerals from bones, whereas osteoporosis makes bones porous. Osteoporosis is a more severe form of osteopenia, with a higher risk of fracture.

The study does not prove causation, but it does demonstrate an association between osteopenia and protease inhibitors. "We don't know if this effect results from the protease inhibitors alone or from the combination of protease inhibitors and other commonly used drugs called nucleoside analogs," he said. "That is something that must be studied prospectively, which is what we're doing now."

This research was conducted at the AIDS Clinical Trials Unit at the School of Medicine and supported by the National Institutes of Health.

Scans detect trouble

Initially, Tebas and his team were investigating fat redistribution in patients who were on HAART. More than 50 percent of patients using protease inhibitors experience this metabolic problem, in which fat relocates from the limbs and the face and settles in the abdomen. In an effort to understand this change, Tebas used dual-energy X-ray absorptiometry to evaluate the amount of muscle and fat subjects had in their arms, legs and abdomen. Because the scan also indicates bone mass, the researchers began to observe that many of these patients had low bone-mineral density.

Taking the data from the fat-redistribution studies, Tebas divided the 112 male subjects into three groups: 60 HIV patients on HAART, 35 HIV patients on other therapies or no therapy and 17 HIV-negative subjects to serve as controls.

Using World Health Organization (WHO) guidelines, he determined that half of the patients taking protease inhibitors met the WHO definition for osteopenia. Twenty percent of the subjects taking HAART had severe bone loss compared with only 6 percent of the control group.

"We also looked at whether there is a relationship between fat redistribution and osteopenia, but we found no association," Tebas said.

Continue medications

Tebas urges patients using protease inhibitors to continue taking them. "While osteopenia appears to be a side effect of the therapy, these medicines have other beneficial effects," he said. "They have turned HIV infection into a chronic disease that we can manage on an outpatient basis, and have dramatically reduced the mortality of AIDS."

He points out that the FDA approved the drugs very quickly and without long-term safety data because of the large numbers of people dying of AIDS. "We are starting to see the long-term side effects of therapy and the price that we pay for using these medicines, which includes fat redistribution, high lipid levels and osteopenia," he said. "What we need to do now is find out why these things happen and then try to prevent them."


Story Source:

The above story is based on materials provided by Washington University In St. Louis. Note: Materials may be edited for content and length.


Cite This Page:

Washington University In St. Louis. "Bone Deterioration Linked To Potent AIDS Drugs." ScienceDaily. ScienceDaily, 5 May 2000. <www.sciencedaily.com/releases/2000/05/000505065304.htm>.
Washington University In St. Louis. (2000, May 5). Bone Deterioration Linked To Potent AIDS Drugs. ScienceDaily. Retrieved November 29, 2014 from www.sciencedaily.com/releases/2000/05/000505065304.htm
Washington University In St. Louis. "Bone Deterioration Linked To Potent AIDS Drugs." ScienceDaily. www.sciencedaily.com/releases/2000/05/000505065304.htm (accessed November 29, 2014).

Share This


More From ScienceDaily



More Health & Medicine News

Saturday, November 29, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Rural India's Low-Cost Sanitary Pad Revolution

Rural India's Low-Cost Sanitary Pad Revolution

AFP (Nov. 28, 2014) — One man hopes his invention -– a machine that produces cheap sanitary pads –- will help empower Indian women. Duration: 01:51 Video provided by AFP
Powered by NewsLook.com
Research on Bats Could Help Develop Drugs Against Ebola

Research on Bats Could Help Develop Drugs Against Ebola

AFP (Nov. 28, 2014) — In Africa's only biosafety level 4 laboratory, scientists have been carrying out experiments on bats to understand how virus like Ebola are being transmitted, and how some of them resist to it. Duration: 01:18 Video provided by AFP
Powered by NewsLook.com
WHO Says Male Ebola Survivors Should Abstain From Sex

WHO Says Male Ebola Survivors Should Abstain From Sex

Newsy (Nov. 28, 2014) — WHO cites four studies that say Ebola can still be detected in semen up to 82 days after the onset of symptoms. Video provided by Newsy
Powered by NewsLook.com
Ebola Leaves Orphans Alone in Sierra Leone

Ebola Leaves Orphans Alone in Sierra Leone

AFP (Nov. 27, 2014) — The Ebola epidemic sweeping Sierra Leone is having a profound effect on the country's children, many of whom have been left without any family members to support them. Duration: 01:02 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
 
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:  

Breaking News:

Strange & Offbeat Stories

 

Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:  

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile iPhone Android Web
Follow Facebook Twitter Google+
Subscribe RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins